Home Day to day



Long term chemo side effects

Sabran65Sabran65 Member Posts: 4
edited March 2020 in Day to day
I was diagnosed with Stage 2 Breast Cancer and completed chemo 1 year ago. I have suffered from the time of treatment, ongoing fatigue of various degrees every day. Most days I am fatigued and need to lie down to rest. I also suffer from body aches and pains in my body. I have been unable to return to work even on a part time basis. This is effecting my quality of life and I often feel frustrated. Is there anyone else who still suffers side effects long after chemo has been completed? 
I am grateful that I am in remission but I wonder if my body will ever improve. 
«1

Comments

  • cranky_grannycranky_granny Penrith NSWMember Posts: 267
    edited March 2020
    @Sabran65
    i think most of us have carry over side effects from our treatment   I finished full on treatment in July 2017. The chemo surgery and radiation. And on the hormone blocker till  oncologist decides i can stop 
     Not sure which one has knocked the stuffing out of me but your not alone 
    In the don’t have the same energy as pre bc  I have improved a bit since change in tablets. 
    Asked my Oncologist once and her answer was that what i went through aged my body 10years at least 
    I’m sure someone on here will be able to help with suggestions as what might help.  Main one seams to be exercise which has helped for me. Don’t do much but every little bit seems to help.  

  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 2,396
    It has taken me 4 years to come out the other side. I still have side effects but they are manageable. Best thing you can do is keep on trying to exercise as that also helps with the depression of not being able to do certain things. I have adapted. <3
  • Sabran65Sabran65 Member Posts: 4
    Thank you for your insights. I used to be so much more active as well as work full time and now I am like an old lady. It does depress me at times. I hope it will improve ♥️
  • Blossom1961Blossom1961 Regional VictoriaMember Posts: 1,796
    I didn't want to start a new discussion so thought I would use someone else'. I have heartburn issues since the commencement of chemo. I finished all treatment over a year ago and slowly took myself off the heartburn tablets over six months. However I have since had heartburn and ongoing back issues and put myself back on to the heartburn tablets. Back problems have eased considerably as that tightness is no longer around my torso. Three days after resuming the omeprozale, I started having depression attacks out of the blue much like I had during treatment. I decided to see if there was a link. Yep, not common, but heartburn tablets can cause depression. So, pain or depression? Neither option sounds appealing. 
  • June1952June1952 Member Posts: 1,003
    edited December 2020
    Many years ago we were told to have the "xxxx mints" (Woolies etc.) for heartburn and they are better than any of the drugs like Nexium.  Worth a go.  Sort of like the old-fashioned nurses' trick of giving patients a mint liquid.
  • Blossom1961Blossom1961 Regional VictoriaMember Posts: 1,796
    Thanks June but none of the natural things are working. Peppermint, ginger, anise, caraway,coriander, fennel. Herbal teas - heaps of different ones. Special diet. Lots of water. Slow eating and small bites. Nothing spicy. Breathing exercises. Less stress. More rest. More activity, less activity.
  • June1952June1952 Member Posts: 1,003
    .... and a cake or two to keep the spirits up ?
  • Blossom1961Blossom1961 Regional VictoriaMember Posts: 1,796
    Good quality chocolate works well too. My coffee snobbery extends to my chocolates.
  • PV123PV123 Member Posts: 177
    Hi @Blossom1961

    I used to have a lot of indigestion and heartburn a few years back.  I saw a specialist, had an endoscopy but nothing came up. Because of the heartburn, I had a lot of trouble sleeping.  The specialist recommended taking Nexium and sleeping tablets.  I also tried sleeping with my head raised but that was really hard.  Basically nothing worked for long. 

    A friend of mine suggested drinking diluted apple cider vinegar, I asked my GP if I could do that but she said she doesn’t believe in any natural treatments.

    Anyway I started taking a small amount of diluted apple cider vinegar once a day out of desperation.   I feel my reflux and indigestion have greatly improved with that.  I also drink warm water with lemon and honey every morning.  Have you had an endoscopy to check the insides?

    https://www.everydayhealth.com/diet-nutrition/diet/apple-cider-vinegar-nutrition-facts-health-benefits-risks-more/
  • TonyaMTonyaM Member Posts: 2,674
    Hi @Sabran65, it can take a long time to recover from bc treatments and sometimes we are left with permanent issues.Radiation left me with lung scarring,Tamoxifen left me with a fatty liver and the mastectomy left me with constant discomfort across my chest.
    The fatigue and brain fog from chemo can take up to 2yrs to improve(I’ve read) I didn’t have the full course so I recovered in 3mths.It can be so frustrating waiting to get’yourself’ back but I found it helpful to focus on what I COULD do and not what I couldn’t do.
  • Blossom1961Blossom1961 Regional VictoriaMember Posts: 1,796
    Hi @PV123 I had the endoscopy and the interesting thing is, the small hernia I had prior to chemo had disappeared. Prior to chemo, the hernia only caused me mild discomfort. I was taking the mother apple cider vinegar daily but it appeared to make no difference with the heartburn (although four years ago I did have success with it breaking the thrush cycle so I am very PRO natural). My natural oils are keeping the reflux away but the pain in my torso is still there and it does go away with the heartburn tablets. At this stage I am leaning towards taking the tablet once every three days. Seems to cause only minimum depression attacks and reduces the torso pain. A bit of both rather than heaps of one. I am really hoping time will be favourable. Thank you for the response. I love natural therapies and found that pre BC I had no need of any synthetic drugs. I would try anything to avoid putting toxins in my body. Hopefully one day I can do that again.
  • PV123PV123 Member Posts: 177
    You are right @Blossom1961, it is extremely difficult continuing with natural therapies after BC.  

    I have osteoporosis due to Letrozole and although I haven’t started taking any medication for it I know I will have to start sooner or later. The bone broth that I take and the exercises that I do may not improve the osteoporosis.

    Whatever the effects I still feel thankful for all these treatments that have helped us  with this disease.

    Take care and hopefully your heartburn resolves soon.  Hopefully 2021 will be kinder to us all.
  • ChezaHChezaH Gold Coast Member Posts: 383
    Since my treatments I am sooooo tired, cannot travel far or do too much in a day. I recently had bloods taken by GP and I had Low iron, zinc, D and anemia, so I had a iron infusion and I had reactions that before on my previous infusions I didn't get any ??? so on tablets of zinc and D to see if I can get the levels up and start to feel better. that bloody chemo sure knocks you around  s
  • AfraserAfraser MelbourneMember Posts: 3,337
    My oncologist checked my iron and vitamin D levels before I started chemo. Like a surprising number of women, my Vitamin D level was much too low. May be an unintentional side effect of slip, slop, slap - I burn easily and stay out of the sun. I had to get my level up before starting chemo (iron was fine). I still take a supplement, especially in winter which may assist with bone thinning (Letrozole side effect). It’s worth getting these things checked occasionally as it’s easy to blame treatment for everything and it may be something that’s easily fixed.
  • cranky_grannycranky_granny Penrith NSWMember Posts: 267
    I think I’ll make a note to find out the blood test results when I goon Thursday to oncologist. Never bothered to ask before figured I’d get told if anything was amiss. 
Sign In or Register to comment.